Published: 08 May, 2023 | Volume 7 - Issue 1 | Pages: 020-022
Priapism is a prolonged erection, usually painful, that occurs in the absence of sexual desire or stimulation, is not relieved by masturbation or intercourse and is the consequence of a mismatch in the regulatory mechanisms that initiate penile erection and those that allow its detumescence. One of the main causes of low-flow priapism is the use of drugs with an α-adrenergic antagonist effect, among which antipsychotic drugs stand out. Our objective is to present a clinical case and review the literature on the use of antipsychotics in medicine, psychiatry and other specialties and their relationship with the dose of the psychoactive drug in the onset of priapism. We present a 23-year-old male patient, single, with a significant history of mild Autism, for which he has received regular treatment with 6 mg daily of risperidone. He started experiencing priapism spontaneously for the last 4 days until a family member took him to the Emergency Room – intense, persistent and painful penile erection. Given the failure of the initial medical treatment for priapism, it was decided to perform multiple distal cavernous-cancellous shunts with improvement after 72 hours and discharge of the patient. We understand that there is a high affinity of antipsychotics for the α 1-adrenergic receptor, risperidone has an α 1 antagonist capacity. In fact, the third cause of priapism cases induced by atypical antipsychotics is secondary to risperidone, including recent cases associated with its parenteral depot presentation RisperdalConsta®.
Read Full Article HTML DOI: 10.29328/journal.acr.1001070 Cite this Article Read Full Article PDF
Priapism; Antipsychotics; Risperidone
HSPI: We're glad you're here. Please click "create a new Query" if you are a new visitor to our website and need further information from us.
If you are already a member of our network and need to keep track of any developments regarding a question you have already submitted, click "take me to my Query."